Idaho, 2011Flood in Idaho, May 15 to 31, 2011
May 15 to 31, 2011 · NWS PIH · 1 event in 1 county or zone
Heavy rains and snowmelt caused many rivers to reach flood stage and many counties experienced flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains and snowmelt caused many rivers to reach flood stage and many counties experienced flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 15, 2:30 AM MST, 7 hours 15 minutes earlier.
Area forecast discussion, May 15, 2:30 AM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT SUN MAY 15 2011
.DISCUSSION...A STRONG NEGATIVELY TILTED TROUGH WILL MOVE ACROSS THE
AREA TODAY AS A SURFACE COLD FRONT MOVES ACROSS THE SNAKE PLAIN THIS
EVENING. NCEP WRF INDICATES STRONGEST CONVECTION WILL DEVELOP AROUND
00Z TONIGHT AND LAST UNTIL ABOUT MIDNIGHT. LIFTED INDICES WILL BE
AROUND ZERO TO -3 THIS EVENING SO THERE MAY BE A CHANCE TO DEVELOP
SOME DECENT HIGH-BASED TSTORMS. DOWN-VALLEY GRADIENT SETS UP THIS
MORNING AS THE SURFACE CYCLONE DEEPENS OVER THE MAGIC VALLEY...THEN
TRANSITIONS BACK TO UP-VALLEY FLOW THIS EVENING AS THE LOW PASSES.
BRIEF STRONG WINDS MAY SETUP AFTER THE SURFACE BOUNDARY MOVES EAST
ACROSS THE SNAKE PLAIN. MODELS CONTINUE CHANCES OF PRECIPITATION
THROUGH THE WEEK AS CYCLONIC FLOW ALOFT REMAINS OVER THE AREA WITH A
SERIES OF SHORTWAVES IN THE FLOW. ON WEDNESDAY...A LOW BREAKS OFF
FROM THE MAIN BRANCH AND DIVES INTO THE FOUR-CORNERS AREA. AT THE
SAME TIME...A SURFACE LOW SETS UP OVER THE COLORADO FRONT RANGE. GFS
SUGGESTS HIGHER PRECIP CHANCES OVER EASTERN IDAHO AS A RESULT...BUT
IT WOULD SEEM MUCH OF THE MOISTURE WOULD BE ERODED AS IT PASSES THE
ROCKIES. STILL WITH WRAP-AROUND FROM THE UPPER FEATURE...IT SEEMS
PLAUSIBLE TO KEEP POPS HIGHER AT LEAST IN THE EASTERN HIGHLANDS.
GFS/ECMWF BOTH KEEP THE UPPER LOW THROUGH END OF PERIOD...BUT DIFFER
A BIT ON THE TRACK. ECMWF TRACKS THE UPPER LOW NORTHWESTWARD BACK
INTO THE CENTRAL ROCKIES WHILE THE GFS KEEPS IT ABOUT 200 MILES EAST
OF THAT. HINSBERGER
&&
.AVIATION...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY
WITH CONDITIONS DROPPING TO OCCASIONAL MVFR WITHIN AND NEAR THE
CONVECTION. GUSTY SOUTHEAST WINDS WILL OCCUR MOST OF THE DAY AHEAD
OF A VIGOROUS COLD FRONT PUSHING NORTHEAST AHEAD OF A NEGATIVE TILT
UPPER TROUGH. A STRONG WIND SHIFT TO THE WEST IS FORECAST BEHIND THE
FRONT...EXPECTED MAINLY THIS EVENING ACROSS THE AREA. SHOWERS WILL
CONTINUE BEHIND THE FRONT MAINLY OVER HIGHER ELEVATIONS...AND COOLER
TEMPERATURES MAY BRING SNOW LEVELS DOWN TO AROUND 5000 FT. THE
CHANGE TO SNOW PARTICULARLY AT KSUN MAY INTRODUCE IFR CONDITIONS
AFTER MIDNIGHT TONIGHT. DMH
&&
.FIRE WEATHER...A DEEP AND MOIST PACIFIC SYSTEM WILL AFFECT EASTERN
IDAHO OVER THE NEXT SEVERAL DAYS. SHOWERS WILL REMAIN POSSIBLE
ACROSS MOST OF THE REGION THROUGH AT LEAST MID WEEK. THUNDERSTORMS
WILL BE POSSIBLE TODAY AND THIS EVENING. A COLD FRONT WILL PASS
THROUGH THE REGION THIS EVENING WITH SUSTAINED WINDY CONDITIONS AT
TIMES. COOLER TEMPERATURES CAN BE EXPECTED AFTER TODAY. DMH
&&
.HYDROLOGY...PROLONGED FLOODING WILL CONTINUE ALONG THE SNAKE AND
PORTNEUF RIVERS AS A RESULT OF THE MELTING OF THE SNOWPACK. COOLER
TEMPERATURES ARRIVE MONDAY AND TUESDAY WHICH MAY HELP DAMPEN THE
MELTING AND ALLOW SOME OF THE RIVERS TO RECOVER SOMEWHAT. HINSBERGER
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR THE PORTNEUF RIVER AT POCATELLO...SNAKE RIVER AT
BLACKFOOT AND HENRYS FORK AT REXBURG UNTIL FURTHER NOTICE.
FLOOD WATCH IN EFFECT FOR THE HENRYS FORK AT ST. ANTHONY AND SNAKE
RIVER AT SHELLEY.
&&
Hazardous weather outlook, May 15, 3:54 AM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
454 AM MDT SUN MAY 15 2011
IDZ017>019-022>025-031-032-161100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
454 AM MDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. THESE STORMS MAY PRODUCE GUSTY SURFACE
WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES RETURN AGAIN ON TUESDAY...THOUGH THE
POTENTIAL FOR THESE STORMS TO BE SEVERE IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ020-021-161100-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
454 AM MDT SUN MAY 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
FLOODING IS OCCURRING ALONG THE SNAKE AND PORTNEUF RIVERS.
ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. THESE STORMS MAY PRODUCE GUSTY SURFACE
WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FLOODING WILL CONTINUE ALONG THE SNAKE AND PORTNEUF RIVERS.
THUNDERSTORM CHANCES RETURN AGAIN ON TUESDAY...THOUGH THE
POTENTIAL FOR THESE STORMS TO BE SEVERE IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Flood, Madison
- When
- May 15, 9:45 AM MST to May 31, 11:59 PM MST
- Where
- Madison County, 3 mi N of Rexburg to 3 mi W of Rexburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.863, -111.780
The Henry's Fork River near Rexburg reached flood stage of 9.5 feet on May 15th and remained above through the end of the month. The river peaked at 10.96 feet on May 26th. Extensive low land flooding occurred. Beaver Dick Park was flooded as were some river access recreational areas. Water covered portions of the road in the Warm Slough Access to a depth of around one foot.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, May 15, 2011$90,000 · 18 events
- Flood in Wyoming, May 15 to 19, 2011$200,000 · 1 event
- Flooding in Idaho, May 15 to 17, 2011$25,000 · 2 events
- Rip Current in Florida, May 15, 20111 injured · 1 event
- High Wind in Utah, May 15, 2011$6,000 · 70 kt wind · 6 events
- Waterspouts in Gulf of Mexico, May 15, 20115 events
- High Wind in Nevada, May 15, 2011$5,000 · 66 kt wind · 3 events
- Hail in Texas, May 15, 2011$5,000 · 1.75 in hail · 3 events
- High Wind and Strong Wind in Nevada, May 15, 2011$5,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, May 15, 2011$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20112 events
- Waterspout in South Atlantic Coastal Waters, May 15, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315352.